Missouri, 2025

Flash Flood and Damaging Winds in Missouri, July 7, 2025

July 7, 2025 · NWS LSX · 3 events in 2 counties and zones

Showers and thunderstorms initiated along and ahead of a quasi-stationary boundary during the afternoon of July 7th. The environment was characterized by high moisture and instability and weak shear, leading to gusty winds being the primary threat for the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Showers and thunderstorms initiated along and ahead of a quasi-stationary boundary during the afternoon of July 7th. The environment was characterized by high moisture and instability and weak shear, leading to gusty winds being the primary threat for the day. Thunderstorms overperformed, producing isolated wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 1:57 PM CST, 23 minutes earlier. Its key messages:

  • Scattered thunderstorms are possible this afternoon and evening from the eastern Ozarks through southwestern Illinois. Isolated to perhaps scattered thunderstorms are possible over central Missouri.
  • Another round of thunderstorms is possible Tuesday. A few thunderstorms may become strong with isolated severe potential. The primary threat will be damaging wind gusts to 60 mph and a localized threat for heavy rain.
Area forecast discussion, Jul 7, 1:57 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
257 PM CDT Mon Jul 7 2025

.KEY MESSAGES...

- Scattered thunderstorms are possible this afternoon and evening
  from the eastern Ozarks through southwestern Illinois. Isolated
  to perhaps scattered thunderstorms are possible over central
  Missouri.

- Another round of thunderstorms is possible Tuesday. A few
  thunderstorms may become strong with isolated severe potential.
  The primary threat will be damaging wind gusts to 60 mph and a
  localized threat for heavy rain.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 231 PM CDT Mon Jul 7 2025

Regional analysis shows a diffuse or remnant cold front slowly
sinking southward across sections of southern Missouri and Illinois.
Scattered showers and thunderstorms have largely been focused along
this boundary early this afternoon. Curving back to the northwest
through central Missouri is isolated activity that is largely
supported by mid/upper level vorticity riding over top the washed
out surface boundary and theta-e gradient that extends through
mid- Missouri from NW to SE.

The boundary, which is essentially washed out/quasi stationary, will
remain the primary driver for additional showers and thunderstorms
through this evening. Trends over the last few hours have showed a
slight reinforcement toward the south as a result of cooler air
produced by ongoing thunderstorms in this region. If the cooler air
produced by thunderstorms continues to push the boundary south,
which come CAMs suggest, much of it will shift that direction over
the next few hours. That leaves us with isolated to perhaps
scattered convection over central Missouri, where mid/upper
vorticity is currently tracking east-southeast along a theta-e
gradient that separates the moist atmosphere from the copious
moisture further southwest. Fortunately, thunderstorms are developing
in a weak shear environment and other than the semi-linear
orientation along the diffuse boundary, there isn't much
organization expected. Therefore, should a thunderstorm become
strong, the primary threat would be gusty winds. Even that potential
is low considering the inverted-V signature isn't as pronounced as
I'd like to otherwise see (marked by 10 dewpoint depressions).

Thunderstorm chances never really zero out, but will wane late this
evening as diurnal instability is lost after sunset. Tuesday sets up
another complicated scenario which poses slightly better chances for
stronger thunderstorms. CAMs show some semblance of an MCS taking
shape over sections of eastern Nebraska, then sliding southeast near
the IA/MO border overnight. By Tuesday morning, the complex weakens,
if not entirely dissipates as it outruns its H8 theta-e source and
become outflow dominant. Slight chance/chance PoPs cover this
potential over central MO into west-central IL. The biggest question
was how far east to spread slight chance PoPs considering the
uncertainty with how long the complex survives. This will certainly
be an area of opportunity for fine tuning in subsequent updates.

The best potential for thunderstorms comes Tuesday afternoon into
Tuesday evening with the caveat that prior convection will be long
gone, allowing instability to build through the afternoon. The
complex addressed in the prior paragraph will send and outflow
boundary southward, encountering dewpoints in the low to mid-70s and
SBCAPE values of 2500-3500 J/kg per HRRR/RAP/NAM guidance, as well
as interaction with the remnant surface boundary to its south. How
it plays out is dependent on timing and placement, which has not
been so consistent across individual guidance. Should a slow
solution play out, thunderstorms would initialize further northwest
and take advantage of an unstable atmosphere that is largely
undisturbed or merely riddles with isolated to scattered activity.
Should the quicker solution play out, the interaction with the
surface boundary could result in development sooner, which would
have broader geographical coverage that Monday. This would then lead
to competing updrafts in a low shear (20 knots or less) environment
with moisture loaded thunderstorms falling into a surface layer that
is marginally supportive of wet downburst. Therefore, the SPC's
marginal outlook seems reasonable with the potential for isolated
damaging wind gust to around 60 mph.

Additionally, PWAT values around 2 inches suggest heavy rainfall
will be possible within thunderstorms. However, these look somewhat
progressive and while localized ponding or nuisance flooding is
possible, it does not look like a widespread issue at this time.

Maples

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 231 PM CDT Mon Jul 7 2025

The main features that draw attention in the long term period are
the strengthening upper level ridge over the Desert Southwest and
the stacked ridge centered over the western Atlantic that extends
westward through the Gulf States.

By Wednesday, the surface front that aids in thunderstorm
development Tuesday into Tuesday evening will be reinforces
southward as the mid/upper trough passes over the mid-Mississippi
Valley. As is typical for mid-summer patterns, guidance varies
on the exact position and resulting precipitation potential.
Nonetheless, the general consensus is that thunderstorms will be
concentrated along and south of I-70 as high pressure builds in
front the northwest and northwesterly flow draws in slightly
cooler and drier air.

The remainder of the forecast is somewhat of a squeeze play, as
the strong upper level ridge over the southwestern CONUS begins
to flatten shift slightly west. What initially steers the active
track over the northern Rockies into the Plains, will eventually
give way to zonal flow aloft. Meanwhile, the ridge over the
southeastern U.S. could be a player in convective trends further
out. In summer patterns like this, convection will often get
hinged up at the northwest side of the surface/mid-level ridge,
but can also be invigorated by shortwave/troughs that are
introduced from the west. Considering that upper level flow turns
zonal in time, additional chances for thunderstorms will press
through the region, along with the enhancement of southerly flow
at the back side of the southeastern ridge and ahead of
approaching systems. While no single day looks completely dry, the
most of the dry time might end up being Wednesday afternoon into
Thursday as surface high pressure crosses the region.

By late week into next weekend, a better organized trough tracks
west to east across the central Rockies, resulting in surface
cyclogenesis over the Plains. A cold front trails the system and
could be best chance at showers and thunderstorms beyond
Wednesday.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1232 PM CDT Mon Jul 7 2025

Despite the dry forecast at all but KUIN (PROB30), there are
several caveats to what is an uncertain forecast with respect to
point-specific impacts. What is essentially a washed out cold
front over southeastern MO and southwestern IL will be the primary
focus for afternoon/evening thunderstorm potential. Then, another
area in question is central MO, where isolated showers and perhaps
a thunderstorm or two is being supported by ascent from mid/upper
level vorticity.

The best potential for thunderstorms will ride along the surface
boundary south of the terminals this afternoon. The one exception
will be central MO, where trends will have to be monitored, but as
of now, showers have remained north of KCOU/KJEF with Little
indication that it will move much further south. KUIN's PROB30
addresses the potential that isolated/widely scattered
thunderstorms impact areas of northeastern MO and west-central IL
between late morning/early afternoon Tuesday as a weakening
complex progresses southeast out of the Plains. Considering the
summer pattern, each round will dependent on the prior round,
which results in a higher degrees of uncertainty at any given
point. That said, better probabilities for thunderstorms will be
near the end or just beyond the 24 hour TAF period Tuesday, when
additional convection redevelops and present potential for broader
coverage in scattered thunderstorms. Until then, VFR is favored.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 7, 2:07 PM CST, 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
307 PM CDT Mon Jul 7 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
307 PM CDT Mon Jul 7 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening, primarily across
central and southeastern Missouri. Additional thunderstorms are
possible late tonight over parts of central and northeast Missouri.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across the area Tuesday through
Sunday. The highest chance will be on Tuesday afternoon and early
evening. A few thunderstorms may produce strong winds and locally
heavy rain for brief periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Maples

In the hours before

Local storm report, Jul 7, 9:42 AM CST, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1042 AM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     Caseyville              38.64N 90.03W
07/06/2025                   St. Clair          IL   911 Call Center

            Multiple reports of trees and wires down
            around Caseyville.

&&

Pfahler
Local storm report, Jul 7, 9:43 AM CST, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1043 AM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Tstm Wnd Dmg     2 S Collinsville        38.66N 90.00W
07/06/2025                   St. Clair          IL   911 Call Center

            Reports of wires down around Collinsville.

&&

Pfahler
Local storm report, Jul 7, 9:55 AM CST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1055 AM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flash Flood      Ramsey                  39.14N 89.11W
07/06/2025                   Fayette            IL   Emergency Mngr

            A home in Ramsey saw significant basement
            flooding, including walls being knocked down
            by flood waters. LSR time is approximate.

&&
Local storm report, Jul 7, 10:22 AM CST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1122 AM CDT Mon Jul 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tornado          2 SSW Bayle City        39.08N 89.18W
07/06/2025                   Fayette            IL   NWS Storm Survey

            A brief EF-0 tornado occurred near Bingham,
            IL causing damage to a few farm outbuildings
            and crops. Video evidence confirmed the
            tornado.

&&

The radar

The St Louis radar (KLSX), 110 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Callaway

When
July 7, 2:20 PM CST
Where
Callaway County, 0.87 mi SE of Auxvasse
Measured
59 kt (68 mph) measured gust
Reported by
Amateur Radio
Coordinates
39.010, -91.890

An amateur radio operator reported a measured wind gust of 68 mph in Auxvasse.

Thunderstorm Wind, Callaway

When
July 7, 2:40 PM CST
Where
Callaway County, 2.78 mi ENE of Calwood
Measured
64 kt (74 mph) estimated gust
Reported by
Public
Coordinates
38.930, -91.800

Thunderstorm winds downed multiple tree limbs in the area. Billboards were blown away and an RV was tipped over at the I-70 RV Center. Multiple RVs were damaged.

Flash Flood, Madison

When
July 7, 2:52 PM CST to 4:00 PM CST
Where
Madison County, 0.79 mi E of Jewett to 3.93 mi ENE of Chobb Store
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.398, -90.486

Fredrock Glampground received 4 inches of rain in 1.5 hours. This resulted in Twelvemile Creek overtopping a private bridge and making portions of the campground inaccessible. Near Saco, a portion of a resident's property were inaccessible due to road washouts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272891, 1272893, 1272895.